Lung Cancer Home > Nicorette Gum Overdose

You may experience vomiting, confusion, or seizures if you have used too much Nicorette Gum (nicotine gum). Overdose effects will vary, however, depending on how much of the drug was used and whether it was combined with other medicines. Treatment for this type of overdose may involve supportive care, which consists of treating the symptoms that occur as a result of the overdose.

Can You Use Too Much Nicorette Gum?

Nicorette® Gum (nicotine gum) is a nonprescription medication approved to reduce the withdrawal symptoms that happen when people quit smoking. As with most medications, it is possible to use too much Nicorette Gum.
 
The specific effects of an overdose can vary, depending on a number of factors, including the Nicorette Gum dosage and whether it was used with any other medications or substances.
 

Effects of an Overdose

Symptoms of a Nicorette Gum overdose may include:
 
  • Nausea and vomiting
  • Dizziness
  • Diarrhea
  • Weakness
  • Increased heart rate
  • Paleness
  • Cold sweats
  • Salivation
  • Abdominal (stomach) pain
  • Headaches
  • Vision or hearing problems
  • Tremors
  • Confusion
  • Extreme exhaustion
  • Low blood pressure (hypotension)
  • Respiratory failure
  • Seizures.
 

Treating a Nicorette Gum Overdose

If the overdose was recent, a healthcare provider may administer activated charcoal or "pump the stomach" to help reduce the amount of nicotine absorbed into the bloodstream. These treatment options are rarely used, however, because a nicotine overdose often causes a lot of vomiting.
 
Treatment for any type of overdose typically involves supportive care, which consists of treating the symptoms that occur as a result of the overdose. For example, supportive treatment options for a Nicorette Gum overdose may include:
 
  • Fluids through an intravenous (IV) line
  • Medications, such as diazepam (Valium®), to treat seizures, if necessary
  • Atropine to treat extreme diarrhea and reduce airway secretions.
 
It is important that you seek medical attention immediately if you believe that you may have overdosed on Nicorette Gum.
Written by/reviewed by:
Last reviewed by: Kristi Monson, PharmD;
Last updated/reviewed:
List of references (click here):
Other Articles in This eMedTV Presentation
Advertisement


Topics

Medications

Quicklinks

Related Channels

eMedTV Links
Copyright © 2006-2019 Clinaero, Inc.

eMedTV serves only as an informational resource. This site does not dispense medical advice or advice of any kind. Site users seeking medical advice about their specific situation should consult with their own physician. Click Terms of Use for more information.

This site complies with the HONcode standard for trustworthy health information:
verify here.